Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Women and HIVWomen and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Lipodystrophy problems in positive woman
Jun 30, 2000

Hi, I am a 27 yr. old woman with HIV. I have known since 1993 and have been on meds since 1995. I was on Crixivan, Zerit and 3TC for about 1and a half years. I have since noticed the fat redistribution on my body. At first I didn't mind a whole lot I dealt with it but now I am experiencing severe body fat accumulation on the back of my neck and around my neck. I have what is called buffalo hump. At the top I look like I am a football player or like I lift weights and at the bottom my legs are two little sticks. I stopped my meds I am currently undetectable and my CD4 count is 600 which is very good that is why I decided to take a holiday from my pills but will not be going back to them . I am looking to start a new regiment which at this time I don't know what it will be. I wanted to take the Serostim or Human Growth Hormone to get rid of my Buffalo Hump but I am puzzled. I have noticed that people with a wasting syndrome take it and so do people with lipodystrophy take it too. How is it that it can help both problems when they are so different. Can you elaborate a little bit more??? And do you know the side effects that is is known to cause??????? Please answer me. I am going crazy and do not want to stress myself out over this but I am getting extremely depressed with the hump on my back. HELP!!!!!!!!!!!!!!!!!!!!!!!!!!!!1

Response from Dr. Luzuriaga

Body shape ("lipodystrophy") and metabolic changes (high blood fats and blood sugars) have been commonly reported in individuals treated with antiretroviral therapies. At present, however, we know little about what exactly causes the different changes and how best to treat them. These changes are among the most troubling medication side effects to individuals on antiretroviral therapies. Dr. Marc Hellerstein has recently written a comprehensive review on this topic for The Body (HIV Newsline: "Update:treatment of HIV-Associated Body-Composition Abnormalities"). Several questions in the Treatment Forum on this Web site (e.g., "Lipodystrophy and Muscle Loss in Face" 05.26.2000 and "Buffalo Hump" 05.23.2000) have dealt with this issue and might also be helpful to you.

A very positive consideration is that you have been able to control your viral load well with your regimen and I would recommend continuing the regimen to control your viral load, while you and your provider decide what to do next. While body shape changes have been most commonly reported in individuals whose combination therapies include protease inhibitors (such as Crixivan), they have also been reported in individuals whose regimen does not include a protease inhibitor. Accordingly, some studies (but not all) have reported improvement in body shape changes in individuals who switch from a protease inhibitor-containing regimen to one containing non-nucleoside inhibitors, so this might be worth trying. Some individuals have reported success with limiting dietary fat and increasing exercise. The utility of growth hormone, androgens, and metformin to treat body shape changes is unclear at present; these treatments also can have significant side effects. Some patients are trying liposuction to deal with the body shape changes.

All in all, I would recommend that you consult your HIV care provider for a comprehensive evaluation (including whether you might have some of the metabolic complications along with the body fat changes) and discussion of your situation and options. This is a tough issue -- I wish you luck.

Katherine Luzuriaga, M.D.


Previous
4 year olds contact with contaminated needle in Doctor's office
Next
Information on Haematology

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement